New York, 2006

Hail in New York, July 23, 2006

July 23, 2006 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms that developed along a lake breeze boundary produced up to one inch hail over parts of the Niagara Frontier during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that developed along a lake breeze boundary produced up to one inch hail over parts of the Niagara Frontier during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 1:53 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 1:53 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT SUN JUL 23 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

CONVECTION DEVELOPING OVER SOUTHERN ONTARIO UNDERNEATH COLD UPPER
LEVEL TROUGH THIS AFTERNOON. AT THE SAME TIME...LAKE BREEZE
CONVERGENCE ZONE SETTING UP BETWEEN BUFFALO AND SAINT CATHARINES
WITH SOUTHWEST WINDS AT BUFFALO AND NORTHERLY FLOW OFF LAKE ONTARIO.
WILL HAVE TO MONITOR HOW CONVECTION DROPPING SOUTHEAST FROM SOUTHERN
ONTARIO INTERACTS WITH LAKE BOUNDARY...OR IF CONVERGENCE ALONG LAKE
BOUNDARY WILL BE ENOUGH TO TRIGGER CONVECTION. EXPECT CONVECTION TO
WEAKEN QUICKLY WITH SUNSET. WRF/NAM SUGGESTING THERE MAY STILL BE
ENOUGH INSTABILITY TONIGHT TO GENERATE SOME ISOLATED CONVECTION
ACROSS EASTERN SECTIONS AS UPPER TROUGH SHIFT ACROSS THAT AREA. WILL
COVER WITH SLIGHT CHANCE IN GRIDDED FORECAST.

SURFACE HIGH RIDGES INTO THE AREA MONDAY. SOME LEFTOVER LOW LEVEL
MOISTURE AND INCREASE SURFACE BASED INSTABILITY SHOULD BE ABLE
DEVELOP SOME AFTERNOON CUMULUS...BUT MODEL PROFILES SUGGESTING
ATMOSPHERE WILL BE TOO CAPPED TO ALLOW FOR FURTHER DEVELOPMENT.

THE FORECAST BECOMES RATHER COMPLICATED IN LATER PERIODS AND
CONFIDENCE IS RATHER LOW. HIGH PRESSURE SETTLING OFF THE EAST COAST
WILL ALLOW FOR A SOUTHWEST FLOW OF VERY WARM AND HUMID AIR INTO THE
REGION. FRONTAL BOUNDARY SEEMS TO LURK JUST TO THE NORTH OF THE
AREA THROUGH THE PERIOD AS SUGGESTED BY THE GFS. HOWEVER...WRF/NAM
SUGGESTING THIS BOUNDARY WILL DROP ACROSS THE AREA TUESDAY AND
WASHES IT OUT OVER THE AREA ON WEDNESDAY. WRF/NAM SOLUTION WOULD
SUGGEST A BETTER CHANCE FOR CONVECTION EACH DAY...WHILE GFS SOLUTION
SUGGESTS THE POTENTIAL FOR TWO MAIN DRY DAYS (THOUGH VERY WARM AND
HUMID). AT THIS POINT...WILL INDICATE A CHANCE FOR MAINLY AFTERNOON
CONVECTION/EVENING EACH DAY WITH THE FRONTAL BOUNDARY IN THE
VICINITY OF THE AREA AND AN INCREASINGLY HUMID AIRMASS DEVELOPING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

THERE CONTINUES TO BE CONSIDERABLE VARIANCE IN THE EVOLUTION OF
SYNOPTIC-SCALE PATTERN OVER THE EASTERN PART OF THE COUNTRY LATER IN
THIS PERIOD...RESULTING IN LOWER THAN NORMAL FORECAST CONFIDENCE FOR
DAYS 4-7. AT THIS TIME...WILL FOLLOW HPC AND WHATEVER CONSENSUS
EXISTS IN THE LONGER-TERM GUIDANCE...WHICH CONTINUES TO POINT TOWARD
A QUASI-ZONAL FLOW GRADUALLY GIVING WAY TO WEAK TROUGHING ALOFT AND
AN INCREASINGLY DELAYED FRONTAL PASSAGE LATER IN THE WEEK...WITH A
FROPA NOW MOST LIKELY SOMETIME DURING SATURDAY.

WITH A VERY WARM AND MOIST AIRMASS IN PLACE FROM THE START OF THE
PERIOD UNTIL THE FROPA...AND THE POSSIBILITY OF A NUMBER OF
DISTURBANCES CROSSING THE AREA DURING THIS TIME FRAME (THE TIMING OF
WHICH IS IMPOSSIBLE TO NAIL DOWN THIS FAR OUT)...WILL CONTINUE
WITH BROADBRUSH CHANCE POPS WEDNESDAY NIGHT THROUGH SATURDAY...THEN
DROP BACK BELOW THE 25% THRESHOLD FOR SAT NIGHT/SUNDAY AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE NORTH. HPC TEMPERATURES
(80S DAYS/60S NIGHTS) LOOKED PRETTY REASONABLE AND WERE GENERALLY
ACCEPTED WITH ONLY A FEW MINOR TWEAKS.

&&

.AVIATION...

A FAIR AMOUNT OF DIURNAL CU WILL BE FOUND AWAY FROM ANY LAKE
INFLUENCES THIS AFTERNOON...AS DIURNAL HEATING ACTS ON LINGERING LOW
LEVEL MOISTURE AND AN UNSTABLE AIRMASS ALOFT. THERE WILL ALSO BE A
THREAT OF SCATTERED SHOWERS/THUNDERSTORMS AFTER ABOUT 19-20Z AS A
SHORTWAVE TROUGH DROPS INTO THE AREA FROM ONTARIO PROVINCE. THE
CHANCES OF ANY CONVECTION WILL BE ENHANCED ALONG ANY LAKE BREEZE
BOUNDARIES...PARTICULARLY BETWEEN KBUF/KIAG WHERE A LAKE BREEZE
CONVERGENCE ZONE IS BEGINNING TO TAKE SHAPE. PREDOMINANT CONDITIONS
THROUGH EARLY EVENING WILL REMAIN VFR...WITH REDUCTIONS TO MVFR
CIGS/VSBYS POSSIBLE IN ANY THUNDERSTORMS.

THE DIURNALLY-DRIVEN CONVECTION SHOULD WANE MARKEDLY WITH THE LOSS
OF DIURNAL HEATING THIS EVENING...THOUGH A FEW LINGERING WIDELY
SCATTERED SHOWERS CANNOT BE RULED OUT AS THE AFOREMENTIONED
SHORTWAVE CROSSES THE AREA TONIGHT. THIS WILL BE ESPECIALLY TRUE FOR
AREAS EAST OF LAKE ONTARIO...WHERE THE WARM WATERS OF THE LAKE COULD
SUPPLY A LITTLE ADDED MOISTURE/INSTABILITY.

OTHERWISE...WITH THE EXCEPTION OF SOME NOCTURNAL FOG DEVELOPMENT IN
THE USUAL INTERIOR VALLEYS OVERNIGHT...VFR CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH THE REST OF THE FORECAST PERIOD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...TMA
LONG TERM...JJR
AVIATION...JJR
Hazardous weather outlook, Jul 23, 3:09 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
409 AM EDT SUN JUL 23 2006

NYZ001>008-010>014-019>021-085-240815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
409 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-240815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
409 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The radar

The Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niagara

When
July 23, 2:58 PM EST
Where
Niagara County, North Tonawanda
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -78.883

Hail, Erie

When
July 23, 3:50 PM EST
Where
Erie County, Akron
Measured
0.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.017, -78.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5521122, 5521123.